Alert archive / Kansas / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Topeka, KS

May 16, 2021Osage County, Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this areal flood advisory at May 16, 2021, 9:06 AM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 9:06 AM CDT (14:06 UTC)
Expired
May 16, 2021, 12:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WGUS83 KTOP 161406
FLSTOP

Flood Advisory
National Weather Service Topeka KS
906 AM CDT Sun May 16 2021

KSC139-177-197-161715-
/O.NEW.KTOP.FA.Y.0013.210516T1406Z-210516T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-Shawnee KS-Wabaunsee KS-
906 AM CDT Sun May 16 2021

The National Weather Service in Topeka has issued a

* Urban and Small Stream Flood Advisory for...
  Osage County in east central Kansas...
  Shawnee County in east central Kansas...
  Eastern Wabaunsee County in east central Kansas...

* Until 1215 PM CDT.

* At 906 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 3 inches of rain have fallen.

Some locations that will experience flooding include...
  Topeka, Osage City, Carbondale, Rossville, Alma, Eskridge, 
  Tecumseh, Richland, Dover, Silver Lake, Auburn, Overbrook, Lyndon, 
  Burlingame, Scranton, Maple Hill, Quenemo, Melvern, McFarland and 
  Harveyville.

Additional rainfall of 2 to 4 inches is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3913 9604 3921 9603 3921 9560 3907 9560
      3904 9558 3906 9551 3844 9551 3843 9595
      3874 9595 3875 9629 3907 9630

$$

Gargan
1 follow-up statement
991 
WGUS83 KTOP 161707
FLSTOP

Flood Advisory
National Weather Service Topeka KS
1207 PM CDT Sun May 16 2021

KSC139-177-197-161717-
/O.EXP.KTOP.FA.Y.0013.000000T0000Z-210516T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-Shawnee KS-Wabaunsee KS-
1207 PM CDT Sun May 16 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 1215 PM 
CDT THIS AFTERNOON FOR OSAGE COUNTY...

A new flood advisory has been issued for Shawnee and Wabaunsee 
counties until 3:00pm, while the threat for flooding has lessened in 
Osage County.

LAT...LON 3913 9604 3921 9603 3921 9560 3907 9560
      3904 9558 3906 9551 3844 9551 3843 9595
      3874 9595 3875 9629 3907 9630

$$

Skow

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 16, 6:03 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 16, 6:03 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
603 AM CDT Sun May 16 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 405 AM CDT Sun May 16 2021

A northwest to southeast oriented line of thunderstorms has
blossomed over the past few hours as the LLJ strengthened across
the area and WAA increased. The initial storms did have a few
localized areas of up to nickel sized hail, given MUCAPE of around
1000 J/kg and around 20 kts of shear. However as storms have
become more widespread over the past couple hours the main threat
has transitioned to heavy rain and flash flooding. The slow
movement of individual storms and some training cells have
resulted in local rainfall amounts of over 2". Some southern
portions of Ottawa County have received over 5" since midnight, as
measured by several personal weather stations in the area.

These storms will continue to shift northeast over the remainder of
the morning hours. Heavy rain and localized flash flooding will
remain a possibility across the entire area, though likely a greater
threat across western counties where the heaviest rainfall currently
has been. By late morning and early afternoon, there may be a bit of
a break in activity. The initial precipitation will likely reinforce
the east/west stationary front, keeping it somewhere approximately
midway through the area. South of this boundary, clouds should at
least partially break. This will allow temperatures to warm into the
mid 70s, while likely greater cloud cover to the north will keep
temperatures slightly cooler. By mid to late afternoon, this
boundary may serve as a focus for additional storms to develop along
and move east. While effective shear will only be around 25 kts,
MLCAPE increasing to 1500-2000 J/kg south of the stationary front
will result in the potential for a few strong to severe storms, as
low-level shear will be enhanced along the boundary. Large hail and
damaging winds would be the main hazards with these storms as they
likely develop into more of a line and move eastward. These storms
should be more progressive than this morning's storms. However they
still could produce some locally heavy rain and possibly some
additional flooding concerns if they pass over areas that saw higher
totals this morning.

Heading into the first half of next week, there will still be some
rain chances each day. However Monday and Tuesday both look to stay
dry for much of the day, with just some generally light and
scattered showers or thunderstorms around. Best chance for
precipitation on these days will be during the afternoon and early
evening, as generally weak instability develops in an uncapped
environment. More widespread chances for rain will return late
Tuesday into early Wednesday as the large cutoff trough to the south
lifts northeast and isentropic ascent increases. Some heavier rain
amounts may be possible again, but should be somewhat mitigated by
the more progressive nature of the trough as it rejoins the main
flow aloft. Temperatures throughout this period will remain right
around average, with highs in the mid to upper 70s.

Uncertainty increases for the second half of next week, though
additional shower and thunderstorm chances remain possible.
Southwest flow will develop over the Plains as a deep trough digs
into the western CONUS and a strong upper ridge builds over the
eastern CONUS. This WAA pattern will result in high temperatures
warming to near 80. Increased moisture will keep overnight lows
generally in the 60s. Timing of individual precipitation chances
will remain heavily dependent on individual shortwaves moving
through the southwest flow aloft, and upstream convection to the
west. So for now have generally broadbrushed PoPs over this period,
with some slightly higher PoPs during the climatologically
favored times of day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 602 AM CDT Sun May 16 2021

Current ceilings and visibilities within the ongoing showers and
storms are highly variable. In general though, visibilities are
mainly MVFR while ceilings are VFR with local MVFR and IFR pockets.
This should continue over the morning hours as the precipitation
shifts northeast. There may be a brief lull late morning into the
early afternoon, but more showers and thunderstorms should redevelop
in the afternoon into early evening. By late tonight, precipitation
may mostly move out again. Can't rule out some fog developing after
6z, but have left out for now until confidence increases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, May 16, 4:17 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
417 AM CDT Sun May 16 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-170930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
417 AM CDT Sun May 16 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will continue to shift northeast this
morning across the area. Heavy rain remains a possibility, with
local flash flooding possible. Additional storms will likely
redevelop later this afternoon, and may produce hail, strong
winds, and more heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and thunderstorms will redevelop Monday
afternoon. The stronger storms may produce some small hail and
gusty winds, but widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 16, 7:29 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       5 NW READING            38.58N 96.02W
05/16/2021  M3.55 INCH       LYON               KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

ST
Local storm report, May 16, 8:50 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       5 E OGDEN               39.10N 96.61W
05/16/2021  M3.76 INCH       RILEY              KS   MESONET

            MESONET STATION MKHK1 KSU KONZA PRAIRIE
            MANHATTAN 6SSW KS US.

&&
Local storm report, May 16, 8:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       CULVER                  38.97N 97.76W
05/16/2021  M3.55 INCH       OTTAWA             KS   CO-OP OBSERVER

            CO-OP OBSERVER STATION CULK1 CULVER.

&&
Local storm report, May 16, 8:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HEAVY RAIN       5 SSW EMPORIA           38.33N 96.20W
05/16/2021  M2.64 INCH       LYON               KS   ASOS

            ASOS STATION KEMP EMPORIA.

&&
Local storm report, May 16, 8:53 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HEAVY RAIN       4 S GRANDVIEW PLAZA     38.97N 96.78W
05/16/2021  M2.40 INCH       GEARY              KS   MESONET

            MESONET STATION FW1204 JUNCTION CITY.

&&
Local storm report, May 16, 8:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       OSAGE CITY              38.64N 95.83W
05/16/2021  M2.25 INCH       OSAGE              KS   COCORAHS

            COCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:26 AM CDTSpecial Weather StatementTOPDickinson34 min
May 16, 12:35 AM CDTSpecial Weather StatementTOPOttawa25 min
May 16, 1:05 AM CDTSpecial Weather StatementTOPLyon25 min
May 16, 1:08 AM CDTSpecial Weather StatementTOPDickinson37 min
May 16, 1:36 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
May 16, 2:31 AM CDTFlash Flood WarningTOPOttawa6 hr
May 16, 7:11 AM CDTAreal Flood AdvisoryTOPGeary, Wabaunsee3 hr
May 16, 7:15 AM CDTAreal Flood AdvisoryTOPLyon3 hr
May 16, 8:38 AM CDTAreal Flood WarningTOPOttawa9 hr
May 16, 8:55 AM CDTAreal Flood AdvisoryTOPLyon3 hr
May 16, 9:31 AM CDTRiver Flood WarningTOPOsage28 hr
May 16, 9:31 AM CDTRiver Flood WarningTOPLyon, Osage28 hr
May 16, 9:43 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin3 hr
May 16, 10:14 AM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Wabaunsee4 hr
May 16, 10:18 AM CDTRiver Flood WarningTOPFranklin, Osage46 hr
May 16, 11:21 AM CDTRiver Flood WarningTOPFranklin62 hr
May 16, 11:38 AM CDTRiver Flood WarningTOPWabaunsee16 hr
May 16, 11:59 AM CDTRiver Flood WarningTOPOttawa, Saline3 days
May 16, 12:02 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 16, 1:32 PM CDTSevere Thunderstorm WarningTOPLyon28 min
May 16, 2:07 PM CDTAreal Flood WarningTOPGeary, Lyon, Morris, Wabaunsee10 hr
May 16, 2:41 PM CDTSpecial Weather StatementTOPLyon34 min
May 16, 3:14 PM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline16 hr
May 16, 3:24 PM CDTSpecial Weather StatementTOPOsage36 min
May 16, 3:46 PM CDTSpecial Weather StatementTOPOsage29 min
May 16, 4:18 PM CDTSpecial Weather StatementTOPFranklin27 min
May 16, 4:22 PM CDTFlash Flood WarningTOPCloud2 hr
May 16, 5:33 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Morris, Osage2 hr
May 16, 6:20 PM CDTSpecial Weather StatementTOPFranklin25 min

Nearby

Areal Flood Advisories in Kansas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.